Hail, Sussex
- When
- September 12, 4:51 PM EST
- Where
- Sussex County, 1.38 mi N of Phillips Hill
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.590, -75.330
A spotter reported that quarter size hail fell for about 10 minutes.
A cold front moved through the mid-Atlantic on September 12. Scattered convection developed in a moist and moderately unstable environment ahead of the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A cold front moved through the mid-Atlantic on September 12. Scattered convection developed in a moist and moderately unstable environment ahead of the front. However, thunderstorms generally struggled to organize, likely due mainly to weak wind shear. An isolated severe storm produced hail and gusty winds in southern Delaware.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 12, 2:44 PM EST, 2 hours 7 minutes earlier.
Area Forecast Discussion
National Weather Service Mount Holly NJ
344 PM EDT Thu Sep 12 2019
.SYNOPSIS...
High pressure will build into the region tonight and into Friday as
a cold front drops to the south. Low pressure tracking to our
northwest will push a cold front through the region on Saturday
night and early Sunday. Another cold front is expected to move
through on Monday. Broad high pressure is then expected to become
established across the Eastern Seaboard for much of next week.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
The cold front had already dropped through the Poconos, the Lehigh
Valley and northern New Jersey by 3:00 PM. A segment of the front,
pushing inland from the ocean, had passed through almost all of
Monmouth County and Ocean County. The cool air will continue to
build southward. The cold front is expected to reach the upper
Delmarva and Delaware Bay early this evening and it should pass
south of southern Delaware by late evening.
Showers and scattered thunderstorms are expected with and ahead of
the cold front into this evening. As conditions stabilize in the
wake of the front, the potential for thunder will decrease but
scattered showers are forecast to linger for several hours.
There continues to be a slight risk for severe weather with and in
advance of the front into this evening. Isolated strong wind gusts
are possible with any thunderstorms that develop.
As the front continues to sink farther to our south overnight, the
lingering showers will come to an end. However, the sky is expected
to remain mostly cloudy.
Low temperatures are forecast to drop into the 50s and the lower 60s
at most locations. A northeast wind is expected to range from 10 to
15 MPH on the coastal plain, and 5 to 10 MPH inland.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
High pressure is forecast to slide from southern Quebec to Nova
Scotia on Friday. The high will push dry air into our region. We are
expecting morning clouds followed by some afternoon sunshine,
especially from the Delaware Valley eastward.
Friday will be considerably cooler than today with highs in the 60s
and lower 70s. A northeast to east wind is expected with speeds of
15 to 20 MPH near the coast and around 10 MPH inland.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Overview...
A major reshuffling of the North American pattern is expected from
this weekend into early next week. The large scale evolution is a
classic example of the downstream development concept. A train of
well-defined building and crashing Rossby waves will conspire to
turn what will be a zonal flow over the CONUS to start the weekend
into a highly amplified one by next week. This begins over the
Pacific as a trough digs into the West Coast late in the weekend
downstream of a strong ridge south of Alaska. The digging trough
will then aid in the building of the real star of the show, a
massive ridge which will engulf much of the remainder of the CONUS
early in the week before gradually shifting east. This ridge will
lead to a bubble of very warm air over much of the central US and
northward into central Canada. However, the warmest air looks to
remain well west of the East Coast through much of the week, as
lower heights downstream of the ridge axis and light onshore flow
associated with a surface high pressure prevent the invasion of
anomalously warm air to our region. All in all, it is an
impressively amplified pattern developing.
While some of this may sound dramatic, the implications on our
sensible weather will, for the time being, remain quite benign.
After a couple of fairly uneventful frontal passages over the
weekend and early next week, we will begin to come under the
influence of the strong, broad high pressure center associated with
the central US ridge. This should lead to several consecutive days
of tranquil weather next week. Towards and beyond the end of next
week, this may change. With such a high amplitude flow in place, an
eastward shift in the longwave troughing over the West should
eventually move that trough closer to the Great Lakes. It would be
unusual for us to get out of such a situation without some sort of
active weather sequence as the pattern either shifts or breaks down.
What form that takes and whether it will involve any influence from
tropical features to the south (as some very long range model
guidance has shown) remains to be seen.
Dailies...
Friday night-Sunday... A cold front will be approaching through this
period, associated with a surface low tracking far to our northwest
over the Hudson Bay. Getting the front through the region will be a
slow evolution. Strong surface high pressure will gradually shift
off to the east as an upper level ridge breaks anticyclonically
overhead and northeast of us, helping to usher in a briefly zonal
CONUS pattern. However, the strength of the high pressure will help
slow the approaching front, and most indications are that it will
not clear the region until Saturday night or Sunday morning. In
terms of potential for convection, on Saturday, southerly flow will
start to develop ahead of the front, but it will take some time to
draw better moisture into the region. Combined with very weak
instability due to cloud cover and little shear, only scattered
showers mainly across eastern PA appear possible during the day
Saturday. The most interesting period may actually be Saturday night
as PWATs do briefly surge towards 2 inches with an uptick in shear.
If even weak instability is able to build, there may be a marginal
threat for a stronger storm or locally heavy rain overnight. By
Sunday morning, the front may already be through much of the region,
so shower chances Sunday look low especially away from Delmarva.
Temperatures should increase a few degrees behind the front Sunday
thanks to increasing sunshine and a wave of low pressure to our
northwest helping to advect in some warmer air aloft from the west.
Sunday night-Monday night... As the big ridge begins to build over
the central US, the fringes of a trough to our northeast along with
the tail end of a cold front should clip the region Monday as that
trough drops southeastward. Warm to hot weather is likely Monday
ahead of the front. Continuing low level westerly flow will help
push a small piece of the "warm dome" to the west into our region.
The frontal passage appears to offer little in the way of shower
chances, with moisture looking quite limited thanks the westerly
flow keeping humidity in check. The best chance for a spotty shower
will be across Delmarva, but activity should be isolated at best and
was not even confident enough to add in slight chance PoPs.
Tuesday-Thursday... Most if not all of this period will be dominated
by the broad high pressure center discussed above as highly
anomalous ridging builds over the central US and Great Lakes region.
Behind the weak cold frontal passage early in the week, seasonably
mild temperatures should be present into the midweek period, with a
gradual warming trend likely later in the week as the ridge axis
crawls east. However, the warmest air will remain to our west, with
light onshore surface flow also helping prevent any major warm up.
Given the breadth of this high, dry weather appears likely. By later
in the week, we will also have to be looking to the south for any
tropical systems that may be approaching, along with the continued
eastward translation of the synoptic pattern potentially bringing
troughing to the west closer to the Great Lakes. It seems most
likely that any active weather period, if we're going to see one,
will hold off until after this forecast period.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
Into this evening...VFR ceilings lowering to MVFR. Showers and
scattered thunderstorms with brief periods of IFR possible.
Northwest wind 5 to 10 knots becoming northeast around 10 knots.
Overnight...MVFR ceilings gradually lifting to VFR. Northeast wind 8
to 14 knots. Gusts near 20 knots.
Friday...VFR with decreasing cloud cover. Northeast to east wind 8
to 14 knots. Gusts near 20 knots.
OUTLOOK...
Friday night... Areas of MVFR and IFR possible due to low clouds.
Light east-southeast wind.
Saturday... Mainly VFR but some MVFR ceilings possible. Chance of an
afternoon shower especially at RDG and ABE. Winds shifting from
southeasterly to southerly at 5 to 10 kts.
Saturday night... MVFR and IFR conditions possible with scattered
showers and thunderstorms also possible. Winds shifting from
southerly to southwesterly at around 5 kt.
Sunday-Tuesday... Lingering sub-VFR conditions possible early Sunday
especially south of PHL. Otherwise, VFR through this period. Light
west or southwest flow Sunday and Monday becoming northeasterly on
Monday night and Tuesday.
&&
.MARINE...
A stiff northeast to east wind is expected for tonight and Friday in
the wake of a passing cold front. There will be frequent wind gusts
of 25 to 30 knots. Wave heights on our ocean waters are expected to
build to 6 to 8 feet. As a result, a Small Craft Advisory is in
effect for our ocean waters and for Delaware Bay.
OUTLOOK...
Friday night-Saturday... SCA conditions are expected outside of the
Delaware Bay due to continuing 5 to 7 foot seas. Easterly winds
turning southeasterly and gradually diminishing. Sub-SCA conditions
on Delaware Bay, though a stray 25 kt gust will be possible through
Friday evening.
Saturday night-Tuesday... Seas should drop below SCA levels during
the early to middle part of Saturday night. Otherwise, sub-SCA
conditions are expected through this period.
RIP CURRENTS...
A developing northeast wind and an underlying 10 second swell from
the southeast should maintain a moderate risk for the development of
dangerous rip currents into this evening.
A strong northeast to east wind is anticipated for Friday. There
will likely be a high risk for rip currents at that time.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory from 8 PM this evening to 8 PM EDT
Saturday for ANZ452-453.
Small Craft Advisory until 8 PM EDT Saturday for ANZ450-451.
Small Craft Advisory from 11 PM this evening to 8 PM EDT
Saturday for ANZ454-455.
Small Craft Advisory from 11 PM this evening to 6 PM EDT
Friday for ANZ430-431.
&&
Synopsis...O'Brien
Near Term...Iovino
Short Term...Iovino
Long Term...O'Brien
Aviation...Iovino/O'Brien
Marine...Iovino/O'BrienHazardous Weather Outlook National Weather Service Mount Holly NJ 332 PM EDT Thu Sep 12 2019 DEZ001>003-MDZ008-012-015-019-020-NJZ016>019-021>023-027-PAZ070-071- 101-102-104-106-131945- New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot- Caroline-Salem-Gloucester-Camden-Northwestern Burlington-Cumberland- Atlantic-Cape May-Southeastern Burlington-Delaware-Philadelphia- Western Chester-Eastern Chester-Eastern Montgomery-Lower Bucks- 332 PM EDT Thu Sep 12 2019 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, southern New Jersey and southeast Pennsylvania. .DAY ONE...This afternoon and tonight. A few thunderstorms are expected through this evening. The strongest storms may produce damaging wind gusts. Locally heavy rainfall may also occur, leading to isolated instances of flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. NJZ001-007>010-012-013-015-020-PAZ054-055-060>062-103-105-131945- Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth- Mercer-Ocean-Carbon-Monroe-Berks-Lehigh-Northampton- Western Montgomery-Upper Bucks- 332 PM EDT Thu Sep 12 2019 This Hazardous Weather Outlook is for central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ004-NJZ014-024>026-131945- Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May- Coastal Atlantic-Coastal Ocean- 332 PM EDT Thu Sep 12 2019 This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...This afternoon and tonight. There is a moderate risk for the formation of dangerous rip currents. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a chance that at least a moderate risk of dangerous rip currents continues through Friday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-131945- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 332 PM EDT Thu Sep 12 2019 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
Special Weather Statement
National Weather Service Mount Holly NJ
451 PM EDT Thu Sep 12 2019
NJZ017>020-027-PAZ070-071-122115-
Northwestern Burlington-Camden-Ocean-Southeastern
Burlington-Gloucester-Delaware-Philadelphia-
451 PM EDT Thu Sep 12 2019
...A LINE OF SHOWERS WILL AFFECT NORTHWESTERN OCEAN...NORTHWESTERN
CAMDEN...NORTH CENTRAL GLOUCESTER...NORTHERN BURLINGTON...
SOUTHWESTERN PHILADELPHIA AND EAST CENTRAL DELAWARE COUNTIES...
At 451 PM EDT, radar indicated showers were located along a line
extending from near Columbus to near Willingboro to Morris Park.
Movement was southeast at 35 mph.
Wind gusts up to 40 mph are possible with these showers.
Locations impacted include...
Philadelphia, Camden, Gloucester City, Cherry Hill, Evesham, Mount
Laurel, Voorhees, Medford, Lindenwold, Lumberton, Bellmawr, Yeadon,
Woodbury, Mount Holly, Berlin, Palmyra, Tabernacle, Magnolia,
Westville and Bordentown.
This includes the following highways...
Interstate 295 in New Jersey between mile markers 23 and 57.
Interstate 95 in Pennsylvania between mile markers 14 and 25.
New Jersey Turnpike between exits 3 and 6, and between exits 7 and
7A.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4001 7435 3982 7463 3979 7508 3998 7537
3998 7527 4000 7492 4017 7467 4013 7458
4008 7455 4010 7452
TIME...MOT...LOC 2051Z 305DEG 31KT 4011 7471 3999 7488 3997 7524
MPSSpecial Weather Statement
National Weather Service Mount Holly NJ
510 PM EDT Thu Sep 12 2019
NJZ016>019-027-122145-
Northwestern Burlington-Salem-Camden-Southeastern
Burlington-Gloucester-
510 PM EDT Thu Sep 12 2019
...A LINE OF SHOWERS WILL AFFECT EAST CENTRAL SALEM...CAMDEN...
CENTRAL GLOUCESTER AND CENTRAL BURLINGTON COUNTIES...
At 509 PM EDT, radar indicated showers were located along a line
extending from Pemberton to Evesham to near Paulsboro. Movement was
south at 25 mph.
Wind gusts up to 40 mph are possible with these showers.
Locations impacted include...
Evesham, Deptford, Voorhees, Medford, West Deptford, Glassboro,
Lindenwold, Lumberton, Bellmawr, Woodbury, Pitman, Clayton, Berlin,
Tabernacle, Shamong, Paulsboro, Magnolia, Westville, Woodbury Heights
and Presidential Lakes Estates.
This includes the following highways...
Atlantic City Expressway between mile markers 35 and 44.
Interstate 295 in New Jersey between mile markers 12 and 23, between
mile markers 25 and 26, and between mile markers 28 and 33.
New Jersey Turnpike between exits 2 and 3.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3990 7452 3970 7480 3963 7530 3982 7535
3991 7490 4005 7467
TIME...MOT...LOC 2109Z 339DEG 20KT 3999 7470 3987 7489 3980 7525
MPSSpecial Weather Statement
National Weather Service Mount Holly NJ
528 PM EDT Thu Sep 12 2019
NJZ016>018-021-022-027-122200-
Salem-Cumberland-Camden-Atlantic-Southeastern Burlington-Gloucester-
528 PM EDT Thu Sep 12 2019
...A LINE OF SHOWERS WILL AFFECT NORTHWESTERN ATLANTIC...NORTH
CENTRAL CUMBERLAND...EAST CENTRAL SALEM...SOUTHEASTERN CAMDEN...
SOUTHEASTERN GLOUCESTER AND SOUTHEASTERN BURLINGTON COUNTIES...
At 527 PM EDT, radar indicated showers were located along a line
extending from near Tabernacle to near Chesilhurst to Glassboro.
Movement was southeast at 30 mph.
Wind gusts up to 50 mph are possible with these showers.
Locations impacted include...
Vineland, Glassboro, Hammonton, Pitman, Clayton, Tabernacle, Shamong,
Buena, Egg Harbor City, Weymouth, Chesilhurst, Newfield,
Franklinville, Sicklerville, Elwood-Magnolia, Atsion, Chatsworth,
Wharton State Forest, Williamstown and Malaga.
This includes Atlantic City Expressway between mile markers 19 and
40.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These showers may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3950 7475 3950 7510 3974 7523 3974 7493
3979 7483 3979 7482 3980 7481 3990 7460
3990 7457 3974 7438 3969 7439
TIME...MOT...LOC 2127Z 329DEG 25KT 3982 7463 3969 7489 3969 7510
MPSSpecial Weather Statement
National Weather Service Mount Holly NJ
546 PM EDT Thu Sep 12 2019
DEZ003-122215-
Inland Sussex-
546 PM EDT Thu Sep 12 2019
...A SHOWER WILL AFFECT SOUTHEASTERN SUSSEX COUNTY...
At 546 PM EDT, a shower was located over Millsboro, or 7 miles
southeast of Georgetown, moving south at 20 mph.
Wind gusts up to 50 mph are possible with this shower.
Locations impacted include...
Millsboro, Selbyville, Dagsboro, Gumboro and Frankford.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this shower, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This shower may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3846 7544 3864 7545 3868 7524 3860 7520
3859 7521 3857 7518 3845 7513
TIME...MOT...LOC 2146Z 347DEG 18KT 3859 7534
MPSThe national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
A spotter reported that quarter size hail fell for about 10 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2019Every state in 2019This day in weather historyWarnings in Delaware, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846910.